Tennessee, 2013Flash Flood in Tennessee, May 10, 2013
May 10, 2013 · NWS MEG · 1 event in 1 county or zone
An upper level disturbance interacted with a moist and unstable airmass across West Tennessee to produce numerous showers and thunderstorms during the morning of May 10, 2013. Storms continually moved across Carroll County resulting in several inches of rainfall and numerous reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance interacted with a moist and unstable airmass across West Tennessee to produce numerous showers and thunderstorms during the morning of May 10, 2013. Storms continually moved across Carroll County resulting in several inches of rainfall and numerous reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 9:25 AM CST, 35 minutes earlier.
Area forecast discussion, May 10, 9:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 AM CDT FRI MAY 10 2013
.UPDATE...
SHOWERS ASSOCIATED WITH THE SHORTWAVE THAT MOVED THROUGH THE
REGION THIS MORNING STILL LINGER ACROSS MUCH OF WEST TENNESSEE AND
NORTH MISSISSIPPI AT THIS TIME. MEANWHILE...SOME CLEARING IS OCCURRING ACROSS
NORTH CENTRAL ARKANSAS. THIS IS IMMEDIATELY AHEAD OF A COLD FRONT
THAT CURRENTLY STRETCHES FROM CAPE GIRARDEAU MISSOURI TO
RUSSELLVILLE ARKANSAS. THE CLEARING WILL ALLOW FOR BETTER SURFACE HEATING
TO OCCUR OVER THE NEXT COUPLE OF HOURS. AS A RESULT...EXPECT
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE
COLD FRONT THIS AFTERNOON. THUS WILL CONTINUE WITH 50 POPS ACROSS
THE CWA. WILL ALSO CONTINUE WITH MOSTLY CLOUDY CONDITIONS BUT
AREAS ACROSS NORTHEAST ARKANSAS POSSIBLY AS FAR SOUTHEAST AS
MEMPHIS WILL SEE SUNSHINE UNTIL THE REDEVELOPMENT OCCURS. HAVE
BUMPED TEMPERATURES DOWN JUST A TAD DUE TO THE CLOUD COVER AND
SHOWER ACTIVITY LINGERING THIS MORNING. STILL EXPECT EASTERN
ARKANSAS TO GET UP INTO THE UPPER 70S DUE TO THE EXPECTED SUNSHINE
OVER THE NEXT COUPLE OF HOURS. UPDATE WILL BE OUT SHORTLY.
KRM
&&
.DISCUSSION... /ISSUED 622 AM CDT FRI MAY 10 2013/
UPDATED THE ZONE FORECASTS AND GRIDS TO ADJUST POPS FOR THIS
MORNING...MAINLY DOWNWARD ACROSS MUCH OF THE AREA EXCEPT MUCH OF
WEST TN. WIDESPREAD RAIN WAS CONFINED TO MAINLY WEST TN EARLY THIS
MORNING AND MOVING EAST WITH ADDITIONAL SHOWERS PUSHING INTO
NORTHEAST MS FROM THE SOUTHEAST. MESOSCALE CONVECTIVE SYSTEMS ALONG
THE GULF COAST HAVE HELPED TO DECREASE THE RAIN ACROSS MUCH OF THE
MIDSOUTH. STILL THINK DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR THIS AFTERNOON AS A COLD FRONT MOVES INTO
THE AREA FROM THE NORTHWEST.
JCL
&&
.PREV DISCUSSION... /ISSUED 408 AM CDT FRI MAY 10 2013/
NOT MUCH CHANGE FROM THE EARLIER FORECAST. MODELS ARE IN GOOD
AGREEMENT THROUGH THE DAY NEXT WEDNESDAY AND SUPPORT THE EARLIER
FORECAST. DIFFERENCES BETWEEN THE GFS AND ECMWF OCCUR IN THE LATE
PORTION OF THE FORECAST...NEXT WEDNESDAY NIGHT AND THURSDAY.
THE MIDSOUTH WILL BE AFFECTED TODAY BY A SPLIT FLOW PATTERN ACROSS
THE MIDSECTION OF THE UNITED STATES. AN UPPER LEVEL SHORT WAVE
EMBEDDED IN THE SOUTHERN BRANCH OF THE WESTERLIES WILL CONTINUE TO
PUSH THROUGH THE MIDSOUTH FROM THE WEST THIS MORNING. SHOWERS AND
THUNDERSTORMS WILL OCCUR AHEAD OF THIS FEATURE. BY SUNRISE...THE
WIDESPREAD CONVECTION IS EXPECTED TO BE MAINLY ALONG AND EAST OF THE
MS RIVER WITH RAIN TAPERING OFF ACROSS EAST AR. BY NOON...THE UPPER
LEVEL SHORT WAVE ALONG WITH THE WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS WILL HAVE PUSHED TO THE EAST OF THE MIDSOUTH. RAIN
WILL BE LOCALLY HEAVY THIS MORNING WITH PRECIPITABLE WATER VALUES
BETWEEN 1 1/2 AND 1 3/4 INCHES...AND SURFACE DEW POINTS IN THE LOWER
AND MID 60S. BY THIS AFTERNOON...A SHORT WAVE IN THE NORTHERN BRANCH
OF THE WESTERLIES WILL SWING TOWARD THE MIDSOUTH PUSHING A COLD
FRONT INTO THE AREA FROM THE NORTHWEST. INSTABILITY WILL BE ON THE
INCREASE THIS AFTERNOON WITH SOME SUNSHINE. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE COLD FRONT. WILL
CONTINUE TO MENTION STRONG THUNDERSTORMS...SMALL HAIL AND POSSIBLE
WIND GUSTS TO 45 MPH...IN THE HAZARDOUS WEATHER OUTLOOK WITH MID
LEVEL LAPSE RATES MARGINAL FOR SEVERE.
THE COLD FRONT WILL MOVE INTO NORTH MS BY SATURDAY MORNING WITH THE
THREAT OF SHOWERS AND THUNDERSTORMS ENDING FROM THE NORTHWEST. BY
SATURDAY NIGHT...A DEEPENING TROUGH ACROSS THE EASTERN UNITED STATES
WILL RESULT IN STRENGTHENING NORTHWEST FLOW ALOFT ACROSS THE
MIDSOUTH. THIS WILL PUSH A REINFORCING COLD FRONT THROUGH THE
MIDSOUTH. BOTH THE GFS AND ECMWF INDICATE PRECIPITATION ASSOCIATED
WITH THIS FRONT WILL DISSIPATE BEFORE MOVING INTO THE MIDSOUTH WITH
LIMITED MOISTURE AND UPPER LEVEL SUPPORT. THE NAM DOES SHOW SOME
SHOWERS MAKING INTO NORTHERN PORTIONS OF THE MIDSOUTH LATE SATURDAY
AFTERNOON AND EVENING IN ASSOCIATION WITH THIS FRONT...SO WILL HAVE
TO KEEP AN EYE ON LATER MODEL RUNS IN CASE POPS HAVE TO BE
INTRODUCED IN LATER FORECASTS.
UNSEASONABLY COOL HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH BEHIND
THE FRONT AND CONTINUE OVER THE AREA INTO MONDAY. THIS WILL RESULT
IN RAIN FREE WEATHER ALONG WITH A COUPLE OF DAYS OF BELOW NORMAL
TEMPERATURES SUNDAY AND MONDAY.
A STRONG UPPER LEVEL RIDGE WILL GRADUALLY BUILD INTO THE MIDSOUTH
FROM THE WEST TUESDAY AS THE SURFACE HIGH MOVES TO THE EAST. AN
INCREASING SOUTHWEST WIND FLOW WILL RESULT IN WARMER TEMPERATURES.
WARM AND DRY WEATHER WILL PERSIST INTO THE DAY WEDNESDAY.
BY WEDNESDAY NIGHT AND THURSDAY...MODELS DIFFERENCES OCCUR BUT
MOSTLY FOLLOWED THE ECMWF. AN UPPER LEVEL TROUGH WILL APPROACH AND
THEN MOVE INTO THE REGION FROM THE WEST. THIS WILL RESULT IN A
CHANCE OF SHOWERS AND THUNDERSTORMS.
JCL
&&
.AVIATION...
12Z TAF CYCLE
SHOWERS AND THUNDERSTORMS ARE MAINLY OVER WEST TENNESSEE THIS
MORNING AND WILL CONTINUE TO MOVE EAST PRODUCING MAINLY MVFR
VISIBILITIES AT KMEM AND KMKL. VFR CEILINGS WILL BE PREVALENT FOR
MOST OF THE DAY TODAY WITH SOME PERIODS OF MVFR CEILINGS POSSIBLE.
AFTER THE COLD FRONT MOVES ACROSS THE FORECAST AREA TONIGHT LOW
CLOUDS WILL MOVE INTO THE REGION PRODUCING IFR CEILINGS AND
POSSIBLY SOME MVFR VISIBILITIES DUE TO FOG. WINDS WILL BE MAINLY
LIGHT FROM THE SOUTHWEST TODAY GRADUALLY SHIFTING TO THE NORTHWEST
LATE TONIGHT.
ARS
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 76 60 74 51 / 50 40 10 10
MKL 73 57 72 47 / 100 40 10 10
JBR 77 56 73 47 / 50 20 10 10
TUP 74 62 76 52 / 60 50 20 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 10, 9:27 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1027 AM CDT FRI MAY 10 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1027 AM CDT FRI MAY 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE INTO THE REGION FROM THE NORTHWEST THIS
AFTERNOON AND CONTINUE SOUTHEASTWARD TONIGHT. A FEW STRONG
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND
AHEAD OF THE FRONT WITH SMALL HAIL AND WIND GUSTS TO ABOUT 45 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KRM
Flash Flood, Carroll
- When
- May 10, 10:00 AM CST to 2:00 PM CST
- Where
- Carroll County, 1.95 mi NNE of Vale to 1.93 mi N of Bruceton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.146, -88.256
Heavy rain produced flash flooding across much of northern and western Carroll County. About 20 roads were closed due to flooding. A couple of homes on Williams Street and Northwood Drive in Huntingdon were evacuated due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, May 10, 20131 injured · $1.0 million · 1.75 in hail · 16 events
- Hail and Damaging Winds in Louisiana, May 10, 2013$1.4 million · 1 in hail · 10 events
- Hail and Damaging Winds in Pennsylvania, May 10, 2013$289,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, May 10, 2013$127,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Texas, May 10 to 11, 2013$109,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in New York, May 10, 2013$95,000 · 1.25 in hail · 8 events
- Flash Flood and Lightning Strike in Mississippi, May 10, 2013$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, May 10, 2013$36,000 · 1.25 in hail · 8 events
- Damaging Wind in West Virginia, May 10, 2013$50,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, May 10, 2013$23,000 · 1 in hail · 9 events
- Flash Flooding in Arkansas, May 10, 2013$20,000 · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10 to 11, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457019.